How would you manage this patient in cardiac arrest?
A 65 year old woman has been brought in by ambulance in cardiac arrest with cardiopulmonary resuscitation ongoing. She has had four shocks, and had 300mg amiodarone and 1mg of adrenaline after the third shock. The rhythm is assessed for the beginning of the fifth cycle and it shows ventricular fibrillation. What should you do next?
Check your answer in our new module on Advanced life support for in-hospital adult cardiac arrest. It covers everything from compressions to defibrillation, as well as managing the airway, drugs, and more. It also looks at what to do after resuscitation for post-resuscitation care and deciding when to stop CPR. It’s already proving very popular with other junior doctors:
"Very well written, consice and explains clearly the modifications needed in a step wise approach, giving the provider a clear plan of action."
What’s the right medication for this patient?
While on call for the medical intake you see a 40-year-old woman admitted with renal colic and a suspected obstructed renal system. She is awaiting imaging to confirm the diagnosis. The nurse says the patient is still in severe pain despite regular paracetamol and 20 mg of morphine hydrochloride and is also feeling very nauseous. What are the most appropriate analgesic and antiemetic options for this patient?
Check your answer in our case-based module Hospital presentations: loin pain. It covers examination tips to elicit signs of renal pathology plus indications for different imaging modalities to help ensure you make the right diagnosis. Other users are finding the module very helpful:
"It's rich with knowledge."
"Concise and clinically relevant."
What do these ABG results indicate?
You see a 20 year old woman with acute severe asthma in the emergency department. She is unable to speak in full sentences. She has been given oxygen (15 l/min) via a reservoir bag mask. Her arterial blood gas results are as follows:
- pH: 7.47
- pO2: 11.2 kPa
- pCO2: 3.7 kPa
- HCO3-: 25 mmol/l
What is her acid-base disturbance?
Check your answer in our updated module on Arterial blood gases: a guide to interpretation. It offers a practical five-step approach that will help ensure you feel confident on everything from how to distinguish respiratory from metabolic disturbances through to trickier challenges like calculating the alveolar-arterial gradient and understanding what it means for diagnosis and management of the patient.
Are you confident in managing shock?
How can you distinguish between hypovolaemic, cardiogenic, distributive and obstructive causes of shock? What’s the latest evidence on crystalloid versus colloid when giving fluid resuscitation to a patient with shock? How do you estimate blood loss in a patient with hypovolaemic shock? And what are the new diagnostic criteria for septic shock?
Check your answers in our new moduleHospital Presentations: Shock. You’ll learn as you work through patient cases that are typical of the kind of scenarios you might face in your daily work.
The module is already getting great reviews from other junior doctors:
“A must-read for juniors - and seniors as well!”
“Excellent and up to date. Very useful and practical.”
How would you manage this patient?
A 47 year old woman who was diagnosed with supraventricular tachycardia five years ago is admitted to the emergency department. Simple vagal manoeuvres at home, or carotid sinus massage or vagal manoeuvres in hospital with ECG monitoring have proven effective before but this time the palpitation is not resolving. You look at her notes: she has hypertension controlled by enalapril and bendroflumethiazide and she also has severe brittle asthma, which she controls with oral steroids. Which management options would be an appropriate next step for this patient?
Check your answer in our highly rated Hospital Presentations module on Palpitations. You'll learn as you work through patient cases that are typical of the kind of scenarios you might face in your daily work. The module has been getting rave reviews from other junior doctors:
"Superb overview with excellent case based scenarios."
"Thought provoking and extremely useful."
Build your confidence in starting anticoagulation safely
A 40 year old man is diagnosed as having a deep vein thrombosis. You start him on low molecular weight heparin and then warfarin. On day four his INR is 2.3. What should you do?
Check your answer in our newly updated module on Starting patients on anticoagulation. Anticoagulants have many benefits but they can also cause harm and adverse events are common in the hospital setting. Initiating anticoagulation is particularly risky and doing it safely is complex. After completing the module, you will be familiar with the indications and contraindications for different anticoagulation options, clear about starting doses and ongoing monitoring, aware of the pitfalls and informed on how to reverse the effects of anticoagulant drugs.
Join our audience panel
If you’d like to help BMJ Learning ensure we deliver the content that you need as a medical trainee, join our audience panel to provide feedback and ideas. Email clinical editor Jo Haynes.
Animated practical skills modules to support you in your first years on the ward
Recommended for you
Update your profile to see your personalised module recommendations here.